Nonsteroidal anti-inflammatory drugs (NSAIDs) have received press in the past for their association with dangerous side effects among older adults than younger people.
Many older people take NSAIDs to get relief from pain, stiffness, and inflammation. However, these medicines can have side effects. If you are taking painkillers, check the United States Food and Drug Administration's website for medication guides to learn more about the NSAID you are taking.
Gastrointestinal problems, including stomach pain,
ulcers, and bleeding of the stomach lining, are potential side effects among people who take NSAIDs on a regular basis. Often the first indication of gastrointestinal damage in seniors is bleeding, which can occur without the warning symptoms of nausea, abdominal pain, or
(indigestion and gas).
The American College of Gastroenterology lists the following as key issues that may put a person taking NSAIDs at risk for GI problems:
- Advanced age
- Alcohol consumption
- Use of anti-coagulants
- Use of corticosteroids, such as prednisone
- Have a history of ulcers
If any of the following warning signs appear, contact your physician immediately:
- Black, tarry stools
- Vomiting of blood
or stomach cramps
- Stomach pain that disappears after eating or taking antacids
- Unexplainable nausea or vomiting
Several studies found that problems with NSAIDs are not just stomach-related. Some problems that have been associated with regular NSAIDS include:
NSAIDs can also cause other problems:
Dizziness, drowsiness, confusion, ringing of the ears, and
can occur, all of which usually disappear once the drugs are stopped.
- Because NSAIDs interfere with blood clotting, some people who take high doses of NSAIDs bruise easily. If you take blood thinners (eg, aspirin, coumarin, warfarin), consult with your doctor before starting NSAIDs.
Allergic reactions to NSAIDs are not uncommon. Signs of a drug allergy include rapid heartbeat, rapid breathing, wheezing, fainting,
or rash, and puffiness around the eyes.
- The effectiveness of antihypertensive drugs may be limited and cause diastolic blood pressure to rise with NSAID use.
- There is the risk for
congestive heart failure in seniors who take diuretics and NSAIDs.
- NSAIDs can reduce the effects of ACE inhibitors, beta-blockers, and thiazides. NSAIDs can also increase the risk of toxicity from digoxin.
Why Seniors Are at Increased Risk
"Many things that happen with aging tend to make drugs linger in the body longer," explains John T. Boyer, MD, director of the Arizona Center on Aging and section head of Geriatrics at University Medical Center in Tucson.
The following changes are a primary reason why drug doses for seniors are typically lower than those recommended for younger people:
- The liver is the body's central processing plant for drugs. As we age, the liver decreases in size, which means blood flow declines and processing slows: between ages 25 to 65, blood flow through the liver decreases 40%-45%.
- The amount of body fat increases while the amount of lean body mass and total body water decrease. These changes result in a higher concentration of drugs in the body fluids and hinder drug elimination.
- The kidneys help eliminate drugs from the body, but their work is slowed by declining kidney function, which may be at only 40% by the sixth decade. If you have kidney problems, use of NSAIDs should be avoided or monitored closely by your physician.
How to Protect Yourself
- Consult your physician before taking NSAIDs (or any other drug).
- Take NSAIDs with food to help prevent gastrointestinal upset.
- Keep your healthcare providers and pharmacist informed about which medications you are taking.
- Consider other drugs, such as acetaminophen. But talk to your doctor first, since all drugs have the potential for side effects.
- Consider natural alternatives. Ask your doctor about glucosamine, chondroitin, MSM, ginger, or SAM-e.
- Do not take NSAIDs with alcohol or beverages that contain caffeine including coffee, tea, and sodas.